Journal of Symbolic Logic
- J. Symbolic Logic
- Volume 56, Issue 4 (1991), 1243-1260.
Axiomatizing a Category of Categories
Elementary axioms describe a category of categories. Theorems of category theory follow, including some on adjunctions and triples. A new result is that associativity of composition in categories follows from cartesian closedness of the category of categories. The axioms plus an axiom of infinity are consistent iff the axioms for a well-pointed topos with separation axiom and natural numbers are. The theory is not finitely axiomatizable. Each axiom is independent of the others. Further independence and definability results are proved. Relations between categories and sets, the latter defined as discrete categories, are described, and applications to foundations are discussed.
J. Symbolic Logic, Volume 56, Issue 4 (1991), 1243-1260.
First available in Project Euclid: 6 July 2007
Permanent link to this document
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
McLarty, Colin. Axiomatizing a Category of Categories. J. Symbolic Logic 56 (1991), no. 4, 1243--1260. https://projecteuclid.org/euclid.jsl/1183743812